Okla. patients overdosing on Ivermectin back up hospitals, ambulances

One doctor in the region said he has seen some patients who have lost their vision after taking the off-label treatment for COVID-19


Two days after this news was reported by KFOR, the administration of Northeastern Health System - Sequoyah, posted a message to the system's Facebook page, as several readers pointed out in the comments of this article. The message was: 

"Although Dr. Jason McElyea is not an employee of NHS Sequoyah, he is affiliated with a medical staffing group that provides coverage for our emergency room. 

With that said, Dr. McElyea has not worked at our Sallisaw location in over 2 months. 

NHS Sequoyah has not treated any patients due to complications related to taking ivermectin. This includes not treating any patients for ivermectin overdose. 

All patients who have visited our emergency room have received medical attention as appropriate. Our hospital has not had to turn away any patients seeking emergency care. 

We want to reassure our community that our staff is working hard to provide quality healthcare to all patients. We appreciate the opportunity to clarify this issue and as always, we value our community's support."

By Rachel Engel

SOUTHEASTERN OKLAHOMA, Okla. — A doctor in rural Oklahoma said that EMS and hospitals are overrun with patients who have taken a controversial horse de-wormer medication as off-label treatment for COVID-19.

Dr. Jason McElyea said patients are becoming sick after taking doses of Ivermectin meant for a full-sized horse, resulting in symptoms such as nausea, vomiting muscle aches, cramping, and even vision loss, KFOR reported.

Dr. Jason McElyea, a physician in rural Oklahoma, said patients are becoming sick after taking doses of Ivermectin meant for a full-sized horse, resulting in symptoms such as nausea, vomiting muscle aches, cramping, and even vision loss, KFOR reported.
Dr. Jason McElyea, a physician in rural Oklahoma, said patients are becoming sick after taking doses of Ivermectin meant for a full-sized horse, resulting in symptoms such as nausea, vomiting muscle aches, cramping, and even vision loss, KFOR reported. (AP Photo/Denis Farrell)

“There’s a reason you have to have a doctor to get a prescription for this stuff, because it can be dangerous,” he said.

The amount of people needing medical treatment following an unprescribed dose of Ivermectin is backing up ambulances and inundating hospitals in the area, McElyea said.

“The ERs are so backed up that gunshot victims were having a hard time getting to facilities where they can get definitive care and be treated,” he said.

“All of their ambulances are stuck at the hospital waiting for a bed to open so they can take the patient in and if they don’t have any, that’s it. If there’s no ambulance to take the call, there’s no ambulance to come to the call.”

Officials at the CDC and FDA, as well as the manufacturer of Ivermectin, have issued warnings against using the medication, which can be found in feed stores in agricultural doses.

In one tweet the FDA said, “You are not a horse. You are not a cow. Seriously, y’all. Stop it.”


Despite the warnings, doses of Ivermectin have been flying off the shelves. McElyea encourages residents to speak with their doctor before taking anything.

“You have to ask yourself, ‘If I take this medicine, what am I going to do if something bad happens?’ What’s your next step, your backup plan?” he said. “If you’re going to take a medicine that could affect your helath, do it with a doctor on board. Make those decisions with a thoroughly vetted opinion. There’s a lot of schooling that goes into that. It’s not just something you look on the internet for and decide if it’s the right dose.”

Recommended for you

Join the discussion

Copyright © 2021 EMS1. All rights reserved.